Alert archive / Oklahoma / Flash Flood Warnings in 1999

Flash Flood Warning 4, NWS Amarillo, TX

April 30, 1999Cimarron County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Apr 30, 1999, 3:00 PM CDT for Cimarron County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 1999, 3:00 PM CDT (20:00 UTC)
Expired
Apr 30, 1999, 6:00 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 183 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 302002
FFWAMA
OKC025-302300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT FRI APR 30 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CIMARRON COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 600 PM CDT

* AT 255 PM CDT...WEATHER SERVICE RADAR INDICATED AN AREA OF 
  SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ENTERING THE 
  WESTERN SECTIONS OF COUNTY. THIS AREA OF PRECIPITATION WAS MOVING
  NORTH AT 30 MPH. THE GROUND HAS BECOME SATURATED FROM THE HEAVY 
  RAINS THAT FELL LAST NIGHT AND THIS MORNING. ANY ADDITIONAL RAINFALL
  FALLING WILL LIKELY CAUSE FLOODING OR FLASH FLOODING. IN ADDITION
  ...THE CIMARRON RIVER IS EXPECTED TO RISE SIGNIFICANTLY DUE TO 
  RUNOFF FROM THE RAIN. 

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS
...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
AMARILLO.

LAT...LON 3654 10304 3654 10282 3833 10270 3832 10327

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:30 AM CDT, 12 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:30 AM CDT, 12 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 AM CDT FRI APR 30 1999

CNVTN DID NOT DVLP AS FCSTD YDA...HWVR FEEL TDA WL BE A DIFFERENT
STORY.  WSR-88D SHOWING CNVTN DVLPG OVR PARTS OF THE NW SXNS AND
SERN SXNS OF THE FA ATTM.  GOOD DIFFLUENCE ALF ALG WITH SHRTWV
ENERGY FM THE NRLY STNRY CLSD/CUT OFF UPR LOW OVR THE SWRN STATES
WL ALLOW INCRG CNVTN TO DVLP ACRS THE FA TDA.  SNDG PROFILE SHOWING
DEEPER MOIST LYR THAN IN PREV DAYS...THEREFORE FEEL FLOODING
THREAT/CNVTN WITH VERY HVY RNFL HAS INCRD.  WL RE-ISSUE FLASH FLOOD
WATCH FOR WRN HALF OF THE FA TDA TIL 23Z AS GROUND PRETTY MUCH
SATURATED STILL AND FLASH FLOOD GUIDANCE LWST.  OMEGA BLOCK WHICH
AS KEPT THE CLSD/CUT OFF UPR LOW FM MOVG WL BE SHUNTED SLOLY EWD AS
NEXT KICKER SYSTEM MOVS INTO THE PAC NW LT TNGT AND SAT MRNG.  THIS
WL ALLOW ALL THE UPR LVL DYNAMICS WHICH HAVE BEEN JUST BEEN SITTING
OVR THE SWRN STATES TO BEGIN MOVG EWD AND APCHG THE PNHDLS THRU
SAT.  SO...EVEN THOUGH CNVTN HAS BEEN MINIMAL OR NON-EXISTANT BTWN
LST NGT AND TNGT...FEEL CHC FOR CNVTN WL NOW BEGIN INCRG WITH THE
APCHG SHRTWV TROF.  BEST CHC FOR HVY RNFL AND ORGANIZED CNVTN WITH
HVY RNFL WL BE TWD THE TX/NM STATE LN AND WRN SXNS OF THE FA.  NCEP
FCSTG GOOD 1 TO 3 INCH RNFL BTWN NOW AND 12Z SAT ACRS THIS AREA.
IF FLOODING THREAT INCR ACRS THE ERN SXNS OF THE FA...THE FLASH
FLOOD WATCH WL NEED TO BE INCLUDED FOR THE RMNDR OF THE PNHDLS.
PAC CDFNT ACRS THE SRN RCKYS/NM AND FAR W TX NOT FCSTD TO MOV MUCH
AT ALL THRU SAT...THEREFORE UPSLP SFC FLOW WL CONT ACRS THE PNHDLS
ADVECTING PLENTY OF LO LVL MSTR AND THE WRN PERIPHERY OF THE SFC
HIGH OVR THE UPR MIDWRN STATES.

AS THE CLSD/CUT OFF UPR LOW OVR THE SWRN STATES BEGINS TO LIFT NEWD
UP AND OVR THE UPR RDG OVR THE CNTRL STATES...THE SYSTEM WL WKN
QUICKLY BY SAT NGT.  HWVR...THE MAIN SHRTWV ENERGY WL RMN STRONG
AND KEEP CNVTN GOING SAT NGT AND EVEN INTO SUN MRNG ACRS THE FA.
AS THE WKNG SHRTWV TROF LIFTS N OF THE PNHDLS INTO THE CNTL PLNS
STATES...CNVTN WL END AND DRIER AIR WL WORK INTO THE PNHDLS.  FEEL
CLRG SKIES WL BE THE RULE BY SUN AFTN INTO SUN EVE.  DRIER AND
WARMER WEATHER ON TAP FOR THE PNHDLS ERY NEXT WEEK.

PRELIM CCF:
AMA 055/048 059/047 071  895
GUY 056/047 059/045 069  786
DHT 058/047 059/045 069  9+4

.AMA...
TX...FLASH FLOOD WATCH UNTIL 6 PM CDT FOR ZONES 001>003-006>008-
011>013-016>018.
OK...FLASH FLOOD WATCH UNTIL 6 PM CDT FOR ZONES 001-002.

SCHNEIDER

In the hours before

Special weather statement, Apr 30, 12:50 PM CDT, 2 hours 10 minutes before
OKZ001>003-TXZ001>020-302300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT FRI APR 30 1999

SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS ARE NOT
EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH
TONIGHT.  HOWEVER...THUNDERSTORMS WITH VERY HEAVY RAIN ARE
EXPECTED ESPECIALLY ACROSS THE CENTRAL AND WESTERN TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

AN UPPER AIR DISTURBANCE OVER SOUTHERN NEW MEXICO WILL MOVE
NORTHEAST INTO THE PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
THIS DISTURBANCE COMBINED WITH ABUNDANT MOISTURE FLOWING INTO THE
PANHANDLES FROM THE SOUTHEAST WILL SET THE STAGE FOR MORE HEAVY RAIN
PRODUCING THUNDERSTORMS.  THERE IS A THREAT OF FLASH FLOODING ACROSS
THE CENTRAL AND WESTERN TEXAS AND OKLAHOMA PANHANDLES WHERE ALL OF
THE INGREDIENTS FOR HEAVY RAIN WILL COME TOGETHER.  THE GROUND IS
ALREADY SATURATED...SO EVEN BRIEF PERIODS OF HEAVY RAIN MAY
CAUSE FLASH FLOODING.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE
WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES MAY BE POSSIBLE
DUE TO FLASH FLOODING.

GOEHRING
Special weather statement, Apr 30, 12:50 PM CDT, 2 hours 10 minutes before
OKZ001>003-TXZ001>020-302300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1250 PM CDT FRI APR 30 1999

SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS ARE NOT
EXPECTED ACROSS THE OKLAHOMA AND TEXAS PANHANDLES THROUGH
TONIGHT.  HOWEVER...THUNDERSTORMS WITH VERY HEAVY RAIN ARE
EXPECTED ESPECIALLY ACROSS THE CENTRAL AND WESTERN TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

AN UPPER AIR DISTURBANCE OVER SOUTHERN NEW MEXICO WILL MOVE
NORTHEAST INTO THE PANHANDLES LATE THIS AFTERNOON AND TONIGHT.
THIS DISTURBANCE COMBINED WITH ABUNDANT MOISTURE FLOWING INTO THE
PANHANDLES FROM THE SOUTHEAST WILL SET THE STAGE FOR MORE HEAVY RAIN
PRODUCING THUNDERSTORMS.  THERE IS A THREAT OF FLASH FLOODING ACROSS
THE CENTRAL AND WESTERN TEXAS AND OKLAHOMA PANHANDLES WHERE ALL OF
THE INGREDIENTS FOR HEAVY RAIN WILL COME TOGETHER.  THE GROUND IS
ALREADY SATURATED...SO EVEN BRIEF PERIODS OF HEAVY RAIN MAY
CAUSE FLASH FLOODING.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE
WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES MAY BE POSSIBLE
DUE TO FLASH FLOODING.

GOEHRING

Nearby

Flash Flood Warnings in Oklahoma, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.